NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How should the ear be positioned when taking a tympanic temperature in an adult?

  1. ALeave the ear alone and insert the probe deeply
  2. BGently pull the outer ear up and back
  3. CGently pull the outer ear down and back
  4. DPush the outer ear forward against the cheek
2.Nursing fundamentalsHard

A dehydrated patient is receiving IV fluids. Which finding best shows the treatment is working?

  1. AThe urine becomes darker and more concentrated
  2. BThe patient feels more thirsty than before the fluids started
  3. CThe heart rate rises and the skin becomes cooler
  4. DUrine output rises and the heart rate falls towards normal
3.Infection control & patient safetyMedium

Before a blood transfusion is started, which check is required?

  1. AThe patient’s identity is checked against the blood product and its paperwork at the bedside
  2. BThe nurse checks only that the bag number matches the order
  3. COne nurse checks the blood product against the order at the nurses’ station
  4. DThe patient signs the blood bag label to confirm their name before it is hung
4.Infection control & patient safetyHard

In a mass-casualty incident with limited resources, why may a critically injured patient with little chance of survival receive care after others?

  1. APatients are treated in the order they arrive
  2. BCritical patients are always treated last in every situation, even outside disasters
  3. CThe most severely injured are never given comfort care
  4. DResources go first to those most likely to survive with treatment
5.Prioritization & delegationMedium

A patient speaks little English, and the nurse needs to explain a new procedure. What is the best way to communicate?

  1. AAsk the patient’s 10-year-old child to translate
  2. BUse hand gestures and hope the patient understands
  3. CSpeak loudly and slowly in English
  4. DUse a professional medical interpreter
6.Prioritization & delegationHard

After a cervical spinal cord injury, a patient has a blood pressure of 80/50 mmHg, a heart rate of 48/min and warm, dry skin. What is most likely?

  1. ACardiac tamponade
  2. BNeurogenic shock
  3. CSeptic shock
  4. DHypovolemic shock
7.Clinical nursingMedium

Which observation is most important after giving a patient a first dose of a new antibiotic intravenously?

  1. ATheir appetite at the next meal
  2. BHow much they walk that day
  3. CSigns of an allergic reaction such as rash, wheeze or swelling
  4. DWhether their hair loss increases
8.Clinical nursingHard

A patient with known prostate cancer reports new back pain, leg weakness and difficulty passing urine. What should be suspected?

  1. AHypokalaemia
  2. BMetastatic spinal cord compression
  3. CA urinary tract infection spreading to the back
  4. DSimple mechanical back pain
9.Lab values & electrolytesMedium

Before giving prescribed IV potassium chloride, which assessment is most important?

  1. AHearing in both ears
  2. BUrine output and kidney function
  3. CSkin turgor on the forearm
  4. DPupil size and reaction to light
10.Lab values & electrolytesHard

A patient with blood pressure that is hard to control has a potassium of 2.9 mEq/L, a sodium of 144 mEq/L and a raised serum bicarbonate, without taking a diuretic. Which condition is most likely?

  1. APrimary adrenal insufficiency
  2. BCentral diabetes insipidus
  3. CSyndrome of inappropriate ADH
  4. DPrimary hyperaldosteronism
11.PharmacologyMedium

Which early signs suggest systemic toxicity from a local anaesthetic?

  1. AHeavy sweating, salivation and diarrhoea
  2. BPinpoint pupils and slow, shallow breathing
  3. CNumbness around the mouth, metallic taste and tinnitus
  4. DItchy rash and swelling only at the injection site
12.PharmacologyHard

For a drug with first-order elimination, doubling the dose (without changing the interval) will:

  1. AHalve the time to reach steady state
  2. BLeave the steady-state level unchanged but halve the time needed to reach it
  3. CDouble the half-life
  4. DDouble the steady-state level but not change the time to reach steady state
13.Med-surg: cardiovascular & respiratoryMedium

Which patient is most typical of a primary spontaneous pneumothorax?

  1. AAn older woman with long-standing heart failure
  2. BA tall, thin young man who smokes
  3. CA child with a viral sore throat
  4. DA middle-aged woman with high blood pressure
14.Med-surg: cardiovascular & respiratoryHard

A nurse is planning care for four patients. Which patient should be assessed first?

  1. AA patient with stable heart failure waiting for the daily weight
  2. BA patient with controlled hypertension asking about salt
  3. CA patient with a venous ulcer due for a dressing change
  4. DA patient with COPD whose SpO₂ fell from 90% to 83% with new drowsiness
15.Med-surg: neuro, endocrine & renalMedium

After a change in the levothyroxine dose, when is the TSH usually rechecked?

  1. AAfter about 6–8 weeks
  2. BAfter about 2 years of treatment
  3. CAfter 24 hours
  4. DAfter 3 days
16.Med-surg: neuro, endocrine & renalHard

During haemodialysis, a patient's BP falls to 80/50 mmHg and they feel dizzy and sick. What is the most appropriate first nursing action?

  1. ALie the patient flat, reduce fluid removal and get help
  2. BSit the patient upright and encourage a short walk
  3. CGive the patient's usual antihypertensive dose straight away
  4. DIncrease the fluid removal rate so the session ends sooner
17.Med-surg: GI, perioperative & oncologyMedium

Which herbal supplement is commonly asked about before surgery because it may increase bleeding?

  1. ACranberry
  2. BPeppermint oil
  3. CChamomile
  4. DGinkgo biloba
18.Med-surg: GI, perioperative & oncologyHard

Shortly after a spinal anaesthetic, a patient says their arms feel weak and it is hard to breathe, and the BP is falling. What is most likely?

  1. AA post-dural puncture headache
  2. BA normal spinal effect
  3. CAn anxiety attack
  4. DA high spinal block
19.Maternity & obstetric nursingMedium

A woman is pregnant. She previously had twins at 35 weeks (both alive) and a miscarriage at 10 weeks. What is her GTPAL?

  1. AG3 T0 P1 A1 L2
  2. BG3 T1 P0 A1 L2
  3. CG4 T0 P2 A1 L2
  4. DG2 T0 P1 A1 L2
20.Maternity & obstetric nursingHard

A student nurse is caring for a newborn receiving phototherapy for jaundice. Which action requires correction?

  1. AApplying baby oil to the skin before the lights are switched on
  2. BChecking the baby's temperature and hydration regularly
  3. CRemoving the eye shields during feeds when the lights are off
  4. DCovering the baby's eyes with eye shields during phototherapy
21.Pediatric nursingMedium

A 3-day-old has a red, swollen eyelid with a heavy discharge of pus. What should the nurse do?

  1. AClean the eye with breast milk and review in a week
  2. BApply an over-the-counter steroid eye ointment
  3. CArrange prompt medical review, as infection from the birth canal is possible
  4. DReassure the parents that sticky eyes are always harmless in the first weeks of life
22.Pediatric nursingHard

A baby born at 27 weeks has grunting, chest retractions and rising oxygen needs. Which treatment directly addresses the cause?

  1. AOral glucose gel rubbed into the gums
  2. BIV antibiotics for 7 days
  3. CPhototherapy
  4. DSurfactant given into the trachea
23.Mental health nursingMedium

When is the risk of suicide particularly high for patients after psychiatric inpatient care?

  1. AOnly while the patient is asleep in hospital
  2. BThere is no change in risk after discharge
  3. CIn the first weeks after discharge
  4. DOnly after one year at home
24.Mental health nursingHard

A patient who is stable on lithium tells the nurse she has started taking ibuprofen every day for back pain. What should the nurse do?

  1. AInform the prescriber, because ibuprofen can raise lithium to toxic levels
  2. BAdvise her to double her lithium dose
  3. CTell her it is fine, because ibuprofen is sold without a prescription and is safe
  4. DTell her to also take a diuretic for the swelling
25.Nursing math & unit conversionsMedium
12345678910111204:40?3:40 AM4:40 AM6:40 AM4:40 PM

Practice exercise (made-up values, not clinical guidance). A dose is charted at 04:40 (24-hour clock). Which entry is the same time on the 12-hour clock? Click it.

04:40
  1. 13:40 AM
  2. 24:40 AM
  3. 36:40 AM
  4. 44:40 PM
26.Nursing math & unit conversionsHard
1 tsp? mL3 cups? mL½ tbsp? mL4 fl oz? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1 tsp of cough syrup, 3 cups of tea, ½ tbsp of liquid supplement, 4 fl oz of juice. Using the equivalents given, find the total oral intake V in mL.

1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL1 fl oz = 30 mL
V = mL
27.Dosage calculationsMedium
2%w/vV = ? mL

A dose of 10 mg is needed from a 2% (w/v) solution. What volume V contains this dose?

10 mg2% w/v
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 510 micrograms. The ampoule contains 1 mg/mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

510 mcg1 mg/mL
V = mL
29.IV infusion ratesMedium
500 mL20 gtt/mL8 h? gtt/min

Infuse 500 mL over 8 hours with a giving set of 20 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL8 h20 gtt/mL
R = gtt/min
30.IV infusion ratesHard
100 mg100 mL15 mL/h? mg/h

A bag contains 100 mg of a drug in 100 mL and runs at 15 mL/h. How many milligrams per hour D does the patient receive?

100 mg/100 mL15 mL/h
D = mg/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftmilk200 mLjuice200 mLsoup250 mLice chips120 mLIV infusion75 mL/h × 8 hIV antibiotic2 × 100 mLurine400 mLurine400 mLurine175 mLwound drain120 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

milk: 200 mLjuice: 200 mLsoup: 250 mLice chips: 120 mLIV infusion: 75 mL/h × 8 hIV antibiotic: 2 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL→ 125 mL/hstart 07:00ttotal​ = ? h100 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 07:00 at 100 mL/h. After 2 hours the rate is changed to 125 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL100 mL/h · 2 h125 mL/h
t = h
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 94% on room air, blood pressure 130/78 mmHg, pulse 120/min, alert, temperature 35.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 94%airSBP 130HR 120AT 35.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: B · Gently pull the outer ear up and back

Why this is the answer

Pulling the pinna up and back straightens the adult ear canal so the probe points at the eardrum. In young children the pinna is pulled down and back instead.

Answer

B · Gently pull the outer ear up and back
2.Nursing fundamentals

Answer: D · Urine output rises and the heart rate falls towards normal

Why this is the answer

With effective fluid replacement, perfusion improves: urine output increases, the heart rate settles and the blood pressure stabilises. Watching for fluid overload is also important.

Answer

D · Urine output rises and the heart rate falls towards normal
3.Infection control & patient safety

Answer: A · The patient’s identity is checked against the blood product and its paperwork at the bedside

Why this is the answer

Wrong-patient transfusion can cause a fatal ABO reaction, so the final check is always done at the bedside, with positive patient identification against the product label, compatibility tag and order. Many US hospitals require two qualified people for this check, while UK guidance allows one trained person if positive identification is used. Local policy decides who checks.

Answer

A · The patient’s identity is checked against the blood product and its paperwork at the bedside
4.Infection control & patient safety

Answer: D · Resources go first to those most likely to survive with treatment

Why this is the answer

In disasters, triage shifts from treating the sickest first to saving the most lives with available resources. Expectant patients still receive comfort care and are reassessed as resources change.

Answer

D · Resources go first to those most likely to survive with treatment
5.Prioritization & delegation

Answer: D · Use a professional medical interpreter

Why this is the answer

Professional interpreters give accurate, confidential translation of medical information. Family members, especially children, may leave things out and should not be used for important explanations.

Answer

D · Use a professional medical interpreter
6.Prioritization & delegation

Answer: B · Neurogenic shock

Why this is the answer

Neurogenic shock follows loss of sympathetic tone, causing vasodilation, hypotension and bradycardia with warm skin. Hypovolemic shock usually causes a fast pulse and cool, clammy skin.

Answer

B · Neurogenic shock
7.Clinical nursing

Answer: C · Signs of an allergic reaction such as rash, wheeze or swelling

Why this is the answer

First doses carry a risk of anaphylaxis. Watch for rash, urticaria, swelling, wheeze, breathlessness and falling blood pressure.

Answer

C · Signs of an allergic reaction such as rash, wheeze or swelling
8.Clinical nursing

Answer: B · Metastatic spinal cord compression

Why this is the answer

Back pain with neurological symptoms in a patient with cancer suggests metastatic spinal cord compression. It is an oncological emergency needing urgent MRI and treatment to preserve function.

Answer

B · Metastatic spinal cord compression
9.Lab values & electrolytes

Answer: B · Urine output and kidney function

Why this is the answer

The kidneys excrete potassium, so poor urine output or kidney failure can lead to dangerous hyperkalemia during replacement. IV potassium is always diluted and given by infusion pump, never as an IV push.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

B · Urine output and kidney function
10.Lab values & electrolytes

Answer: D · Primary hyperaldosteronism

Why this is the answer

Excess aldosterone causes sodium and water retention (hypertension), potassium loss (hypokalemia) and hydrogen ion loss (metabolic alkalosis). Adrenal insufficiency causes the opposite pattern, with low sodium and high potassium.Checked against: Primary and secondary hyperaldosteronism · MedlinePlus (NIH) (2025); Alkalosis · StatPearls (NCBI Bookshelf) (2024)

Answer

D · Primary hyperaldosteronism
11.Pharmacology

Answer: C · Numbness around the mouth, metallic taste and tinnitus

Why this is the answer

Local anaesthetic toxicity starts with central nervous system signs such as perioral numbness, metallic taste, tinnitus and agitation. It can progress to seizures, arrhythmias and cardiac arrest.

Answer

C · Numbness around the mouth, metallic taste and tinnitus
12.Pharmacology

Answer: D · Double the steady-state level but not change the time to reach steady state

Why this is the answer

In first-order kinetics the steady-state concentration is proportional to the dosing rate, but it is still reached after about 4–5 half-lives.

Answer

D · Double the steady-state level but not change the time to reach steady state
13.Med-surg: cardiovascular & respiratory

Answer: B · A tall, thin young man who smokes

Why this is the answer

Primary spontaneous pneumothorax usually occurs in tall, thin young men, often smokers, when small apical blebs rupture. Secondary pneumothorax occurs in people with lung disease such as COPD and tends to be more serious.

Answer

B · A tall, thin young man who smokes
14.Med-surg: cardiovascular & respiratory

Answer: D · A patient with COPD whose SpO₂ fell from 90% to 83% with new drowsiness

Why this is the answer

A falling saturation with new drowsiness suggests acute respiratory failure, possibly with hypercapnia, and needs immediate assessment. The other patients are stable and their needs can wait briefly.

Answer

D · A patient with COPD whose SpO₂ fell from 90% to 83% with new drowsiness
15.Med-surg: neuro, endocrine & renal

Answer: A · After about 6–8 weeks

Why this is the answer

Levothyroxine has a half-life of about a week, so it takes several weeks to reach a new steady state. TSH is usually rechecked about 6–8 weeks after a dose change.

Answer

A · After about 6–8 weeks
16.Med-surg: neuro, endocrine & renal

Answer: A · Lie the patient flat, reduce fluid removal and get help

Why this is the answer

Intradialytic hypotension is common. Positioning, reducing or pausing ultrafiltration and giving a small saline bolus as per protocol usually restore the blood pressure. Antihypertensives are often held before dialysis in patients prone to hypotension, as prescribed.

Answer

A · Lie the patient flat, reduce fluid removal and get help
17.Med-surg: GI, perioperative & oncology

Answer: D · Ginkgo biloba

Why this is the answer

Ginkgo, garlic, ginseng, fish oil and others may increase bleeding risk; St John's wort interacts with many drugs. Patients should report all supplements, and the surgical team advises whether to stop them before surgery.

Answer

D · Ginkgo biloba
18.Med-surg: GI, perioperative & oncology

Answer: D · A high spinal block

Why this is the answer

If local anaesthetic spreads upwards, it can affect the arms, breathing muscles and cardiac nerves, causing hypotension and bradycardia. It is an emergency; help is called, and breathing and circulation are supported.

Answer

D · A high spinal block
19.Maternity & obstetric nursing

Answer: A · G3 T0 P1 A1 L2

Why this is the answer

Gravida includes the current pregnancy: 3. The twins were preterm (20–36 weeks) and count as one birth: T0 P1. The miscarriage gives A1, and 2 children are living: L2. Counting the twins twice gives the G4 P2 mistake.

Answer

A · G3 T0 P1 A1 L2
20.Maternity & obstetric nursing

Answer: A · Applying baby oil to the skin before the lights are switched on

Why this is the answer

Oils and lotions can cause burns under phototherapy lights and should not be applied. Eye shields protect the retina, temperature and hydration are monitored because of increased fluid loss, and feeds are an opportunity for eye contact without the shields.

Answer

A · Applying baby oil to the skin before the lights are switched on
21.Pediatric nursing

Answer: C · Arrange prompt medical review, as infection from the birth canal is possible

Why this is the answer

Neonatal conjunctivitis with heavy pus and swelling may be caused by gonococcus or chlamydia acquired during birth. Gonococcal infection can damage the cornea rapidly, so swabs and prompt treatment are needed, and the parents are tested and treated too.

Answer

C · Arrange prompt medical review, as infection from the birth canal is possible
22.Pediatric nursing

Answer: D · Surfactant given into the trachea

Why this is the answer

Respiratory distress syndrome in preterm babies is caused by surfactant deficiency. Exogenous surfactant given via the airway, with respiratory support such as CPAP, improves lung compliance. Antibiotics are often started too, because infection can look similar.

Answer

D · Surfactant given into the trachea
23.Mental health nursing

Answer: C · In the first weeks after discharge

Why this is the answer

The period shortly after discharge carries a high risk of suicide. Early follow-up, a safety plan and clear crisis contacts help bridge the transition.

Answer

C · In the first weeks after discharge
24.Mental health nursing

Answer: A · Inform the prescriber, because ibuprofen can raise lithium to toxic levels

Why this is the answer

NSAIDs reduce lithium excretion, so levels can rise into the toxic range. The prescriber should review the pain treatment and lithium monitoring.

Answer

A · Inform the prescriber, because ibuprofen can raise lithium to toxic levels
25.Nursing math & unit conversions

Answer: 4:40 AM

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

04 → 4 AM

Answer

4:40 AM

Answer

4:40 AM
26.Nursing math & unit conversions

Answer: V = 852.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1 tsp = 1·5 = 5 mL
3 cups = 3·240 = 720 mL
½ tbsp = 0.5·15 = 7.5 mL
4 fl oz = 4·30 = 120 mL

Add

V = 5 + 720 + 7.5 + 120 = 852.5 mL

Answer

V = 852.5 mL
27.Dosage calculations

Answer: V = 0.5 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

2% = 20 mg/mL

Volume

V = 10/20 = 0.5 mL

Answer

V = 0.5 mL
28.Dosage calculations

Answer: V = 0.51 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

1 mg/mL = 1000 mcg/mL

Volume

V = 510/1000 = 0.51 mL

Answer

V = 0.51 mL
29.IV infusion rates

Answer: R = 21 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

8·60 = 480 min

Drip rate

R = 500·20/480 = 20.83 ≈ 21 gtt/min

Answer

R = 21 gtt/min

At the bedside you round to the nearest whole drop: 21 gtt/min.

30.IV infusion rates

Answer: D = 15 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

100/100 = 1 mg/mL

Dose rate

D = 1·15 = 15 mg/h

Answer

D = 15 mg/h
31.IV fluids & fluid balance

Answer: I = 1510 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 200 + 200 + 250 = 650 mL
ice chips: 120/2 = 60 mL
IV infusion: 75·8 = 600 mL
IV antibiotic: 2·100 = 200 mL
I = 1510 mL

Answer

I = 1510 mL
32.IV fluids & fluid balance

Answer: t = 8.4 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

100·2 = 200 mL
1000 − 200 = 800 mL left

Second part

800/125 = 6.4 h

Total time

t = 2 + 6.4 = 8.4 h

Answer

t = 8.4 h

That is about 8 h 24 min, so the bag runs out at about 15:24.

33.Clinical assessment scores

Answer: MFS = 50

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 15 + 20 + 0 + 15 = 50

Answer

MFS = 50
34.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 94% → 1
on air → 0
SBP 130 mmHg → 0
HR 120/min → 2
alert (A) → 0
T 35.8 °C → 1

Total and red scores

NEWS2 = 0 + 1 + 0 + 0 + 2 + 0 + 1 = 4
No parameter scores 3.

Risk group

low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions